Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 209, NWS Goodland, KS

July 4, 2014Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2014, 7:08 PM MDT for Dundy County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2014, 7:08 PM MDT (01:08 UTC)
Expired
Jul 4, 2014, 8:00 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2448 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:26 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 4, 5:26 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT FRI JUL 4 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 154 PM MDT FRI JUL 4 2014

LATEST SATELLITE AND UPPER AIR ANALYSIS SHOW CLEAR TO PARTLY CLOUDY
SKIES OVER THE TRI-STATE AREA WITH A LINE OF CUMULONIMBUS IN THE LEE
OF THE ROCKIES OVER DENVER AND FAIR WEATHER CUMULUS AND CIRRUS OVER
CENTRAL NEBRASKA/KANSAS.  A 700MB SHORT WAVE TROUGH WAS FOLLOWING
THE LINE OF STORMS OVER DENVER WITH A 500MB SHORT WAVE TROUGH JUST
WEST OF THE CO/KS LINE.  AT THE SURFACE A DRY LINE WAS LOCATED NEAR
THE CO/KS LINE ARCING BACK WEST OVER NORTHEAST COLORADO.

AS THE AFTERNOON PROGRESSES THE 700MB SHORT WAVE TROUGH AND LINE OF
STORMS OVER DENVER WILL SLOWLY MOVE EAST.  MEANWHILE INSTABILITY
WILL INCREASE ALONG THE DRY LINE.  TOWARD LATE AFTERNOON THE 700MB
TROUGH WILL DEEPEN WEST OF THE AREA.  EXPECT STORMS TO DEVELOP NEAR THE
DRY LINE BY THIS TIME AND SLOWLY MOVE NORTHEAST AT 15KTS OR SO.

EARLY THIS EVENING THE LINE OF STORMS CURRENTLY NEAR DENVER WILL
MOVE INTO EAST CENTRAL COLORADO.  THERE WILL BE LESS THAN 1000J/KG
OF SURFACE CAPE TO WORK WITH AND EVEN LESS ELEVATED CAPE...SO WOULD
NOT THINK THE STORMS WILL HAVE MUCH AREAL COVERAGE.  MEANWHILE
CONVECTION ALONG THE DRY LINE SHOULD REACH A PEAK BY THIS
TIME...WITH THE BEST STORM COVERAGE ALONG AND NORTH OF HWY 36/WEST
OF HWY 83.  AS THE EVENING PROGRESSES THE STORMS SHOULD SLOWLY MOVE
NORTHEAST WITH STORM COVERAGE IN GENERAL MOVING TO THE EAST.  NEAR
TERM MODELS HAVE A N-S LINE OF CONVECTION DEVELOPING BY EARLY
EVENING WHICH DOES NOT SEEM OUT OF THE QUESTION GIVEN THE N-S
ORIENTATION OF THE DRY LINE.  BY LATE EVENING STORMS WILL BE TAPPING
INTO ELEVATED CAPE ABOVE 700MB...WHICH WILL MOVE NORTH OF THE AREA
BY MIDNIGHT.  ANTICIPATE SOME SCATTERED STORMS TO BE PRESENT NORTH
OF HWY 24 THEN BECOME MORE ISOLATED AFTER MIDNIGHT AS THE
INSTABILITY DECLINES FURTHER.  STORMS SHOULD COME TO AN END BY
SUNRISE WHEN THE 700MB TROUGH MOVES EAST OF THE AREA.

THERE DOES APPEAR TO BE A SMALL THREAT FOR SEVERE THUNDERSTORMS THIS
AFTERNOON/EVENING DUE TO SURFACE CAPE UP TO 1200 J/KG AND 0-6 KM
SHEAR OF 25 KTS.  LARGE HAIL TO QUARTER SIZE AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS WITH THE STRONGEST STORMS UNTIL MIDNIGHT.
THE BEST CHANCE FOR SEVERE STORMS SHOULD BE NORTH OF A LINE FROM
TRIBUNE TO OBERLIN.

SOUTHERLY WINDS WILL BECOME LIGHT BY MIDNIGHT ACROSS THE ENTIRE AREA
AS THE TIGHT SURFACE PRESSURE GRADIENT MOVES EAST AND THE SURFACE
LOW CENTERS ITSELF OVER THE AREA.

SATURDAY WILL BE HOT WITH LITTLE TO NO WIND AS THE SURFACE TROUGH
MOVES THROUGH THE AREA AND AN UPPER LEVEL RIDGE BUILDS IN FROM THE
WEST.  THE WARMER AIRMASS WILL CONTINUE TO MOVE OVER THE AREA
CAUSING TEMPERATURES TO WARM FURTHER...CLOSE TO 100 DEGREES.
SOUNDINGS ACROSS THE AREA SHOW A VERY DRY ENVIRONMENT DESPITE THE
DRY LINE MOVING ACROSS THE AREA DURING THE AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 154 PM MDT FRI JUL 4 2014

A RIDGE WILL BE OVER THE ROCKIES THROUGH SUNDAY AND THEN RETROGRADES
ON MONDAY.  A SURFACE TROUGH WILL RESIDE OVER NORTHWEST KANSAS AND
EASTERN COLORADO THROUGH THIS TIME.

POPS FOR SATURDAY NIGHT, SUNDAY AND SUNDAY NIGHT WILL BE NIL DUE TO
VERY WARM H7 TEMPERATURES (14 TO 17 C) AND LACK OF MOISTURE.
FORECAST SOUNDINGS ACROSS THE FA INDICATE LARGE DEWPOINT DEPRESSIONS
WITH ONLY MEAGER MOISTURE AT 600MB. A SHORTWAVE COMES THROUGH THE
NORTHWEST FLOW MONDAY AFTERNOON. H7 TEMPERATURES ARE STILL VERY WARM
LENDING TO THE UNCERTAINTY OF STORM DEVELOPMENT. PLAN TO CONTINUE A
SLIGHT CHANCE IN EASTERN COLORADO MONDAY AFTERNOON.

MAX TEMPERATURES SUNDAY AND MONDAY WILL RISE TO AROUND 100 DEGREES.
MIN TEMPERATURES WILL COOL TO THE MID AND UPPER 60S.

IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...NORTHWEST FLOW
WILL PREVAIL ACROSS THE CENTRAL PLAINS THROUGH WEDNESDAY. BY
THURSDAY THE RIDGE SHIFTS EAST INTO THE PLAINS.  NUMEROUS SHORTWAVES
IN NORTHWEST FLOW WILL BRING A CHANCE OF THUNDERSTORMS TO THE FA
THROUGH WEDNESDAY.  THURSDAY AND FRIDAY SUBSIDENCE UNDER THE RIDGE
WILL LIMIT THUNDERSTORM CHANCES.  POPS WILL BE NIL THURSDAY/FRIDAY.

MAX TEMPERATURES WILL REACH THE UPPER 80S/LOWER 90S WITH MID 90S BY
FRIDAY. MIN TEMPERATURES WILL RANGE FROM THE MID TO UPPER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 513 PM MDT FRI JUL 4 2014

MAIN CONCERN FOR TAFS WILL BE THE TIMING AND POSITION OF THUNDERSTORMS
THIS EVENING. SINCE THERE ARE MULTIPLE BOUNDARIES WITHIN THE AREA
WHICH THUNDERSTORMS ARE FIRING ALONG...AND THE STORMS THAT HAVE
DEVELOPED HAVE BEEN PULSING UP AND MOTIONS HAVE BEEN SLOW...GETTING AN
IDEA OF WHEN THUNDERSTORMS MOVE OVER THE TERMINALS IS DIFFICULT TO
DETERMINE AT THIS TIME. THEREFORE...WENT WITH VCTS FOR KGLD AT 0Z
CONTINUING THROUGH 06Z. FOR KMCK...HAVE VCTS IN AT 02Z THROUGH
07Z. ONCE THE SURFACE TROUGH AXIS AND UPPER LEVEL SHORTWAVE TROUGH
MOVE THROUGH THE TERMINALS...THUNDERSTORMS WILL DIMINISH.
SOUTHERLY WINDS WILL SHIFT TO THE WEST AND THEN TO THE NORTHWEST
BEHIND THE SURFACE TROUGH AXIS...WHICH WILL MOVE THROUGH KGLD FIRST
AND THEN WILL START TO SLOW DOWN AND STALL IN THE VICINITY OF
KMCK. INCLUDED WINDS SHIFTING TO THE WEST AT 12Z AND TO THE
NORTHWEST AT 15Z OVER KGLD WHILE WINDS OVER KMCK WILL BE LIGHT AND
VARIABLE AT 12Z AND OUT OF THE SOUTHEAST AND LIGHT AROUND 14Z.
DECIDED TO INCLUDE MVFR VISIBILITY AT KMCK AT 12Z DUE TO WINDS
GOING LIGHT...ALONG WITH THE BOUNDARY STALLING OUT AND ANY
RESIDUAL LOW LEVEL MOISTURE THAT MAY STICK AROUND THE TERMINAL.
NOT TOO CONFIDENT IN THIS AT THE MOMENT SINCE NAM GUIDANCE IS THE
ONLY ONE THAT SHOWED THIS HAPPENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...ALW
Hazardous weather outlook, Jul 4, 1:53 PM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT FRI JUL 4 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051830-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
153 PM MDT FRI JUL 4 2014 /253 PM CDT FRI JUL 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE MID
TO LATE AFTERNOON. STORMS WILL MOVE NORTHEAST ACROSS THE
AREA...WITH THE BEST STORM COVERAGE NORTH OF A TRIBUNE TO OBERLIN
LINE. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO QUARTER
SIZE AND SEVERE THUNDERSTORM OUTFLOW WINDS.  SEVERE STORMS WILL
MOVE OUT OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
FROM MONDAY THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JTL

In the hours before

Special weather statement, Jul 4, 3:13 PM MDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT FRI JUL 4 2014

COZ090-042145-
YUMA COUNTY-
313 PM MDT FRI JUL 4 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4031 10251 4009 10248 4008 10280 4021 10280
      4027 10280
TIME...MOT...LOC 2114Z 264DEG 10KT 4018 10275

024
Special weather statement, Jul 4, 6:15 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT FRI JUL 4 2014

COZ090-050045-
YUMA COUNTY-
615 PM MDT FRI JUL 4 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WRAY...MOVING EAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 4024 10205 4010 10206 4005 10237 4044 10254
      4044 10211
TIME...MOT...LOC 0015Z 253DEG 10KT 4016 10230

024
Special weather statement, Jul 4, 6:48 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI JUL 4 2014

COZ090-050115-
YUMA COUNTY-
648 PM MDT FRI JUL 4 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRAY...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4034 10205 4000 10205 3999 10242 4035 10251
TIME...MOT...LOC 0049Z 261DEG 11KT 4013 10222

024
Special weather statement, Jul 4, 7:02 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT FRI JUL 4 2014

NEZ079-050130-
DUNDY-
702 PM MDT FRI JUL 4 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF LAIRD...MOVING EAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10175 4001 10161 4000 10205 4032 10205
      4035 10205
TIME...MOT...LOC 0103Z 259DEG 14KT 4019 10201

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:11 PM MDTSpecial Weather StatementGLDWallace34 min
Jul 4, 7:49 PM MDTSpecial Weather StatementGLDSherman26 min
Jul 4, 8:36 PM MDTSpecial Weather StatementGLDSherman24 min
Jul 4, 8:40 PM MDTSpecial Weather StatementGLDWallace35 min
Jul 4, 6:15 PM MDTSpecial Weather StatementGLDYuma30 min
Jul 4, 6:48 PM MDTSpecial Weather StatementGLDYuma27 min
Jul 4, 7:02 PM MDTSpecial Weather StatementGLDDundy28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.